Objective: To report a case of blindness due to the ingestion of ivermectin and subsequent successful treatment with intravenous lipid (IVL) therapy. Case Summary: A female neutered Jack Russell Terrier was examined for acute onset of apparent blindness after being exposed to ivermectin the previous day. The dog appeared to be blind during initial examination. Pupillary light reflex, menace response, and dazzle reflex were not present in either eye. Fundic examination revealed small areas of linear retinal edema. Electroretinography (ERG) showed diminished activity in both eyes. Ivermectin was present in the serum on toxicological assay. Approximately 20 hours after exposure, IVL was infused. Within 30 minutes of initiating the infusion, the pupillary light reflexes returned in both eyes, and by the end of the infusion the patient behaved as if sighted. Fundic examination and ERG were unchanged at this time. The dog was tested for the multidrug resistance gene mutation and was unaffected. New or Unique Information Provided: Ivermectin toxicity occurs in dogs with apparent blindness being a common clinical sign. This is the first case report of ivermectin-induced blindness evaluated with ERG before and after treatment with IVL in a dog unaffected by the multidrug resistance gene mutation. Treatment with an infusion of IVL therapy appeared to shorten the clinical course of disease in this patient without affecting ERG results.
ASJC Scopus subject areas